Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 171, NWS Nashville, TN

May 29, 2012Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 29, 2012, 6:30 PM CDT for Rutherford County, Tennessee. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2012, 6:30 PM CDT (23:30 UTC)
Expired
May 29, 2012, 6:50 PM CDT
In force
20 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 37 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:34 PM CDTTSTM WND DMG3 Nne La Vergne, TNNUMEROUS TREES AND LARGE LIMBS BLOWN DOWN IN THE LAKE FOREST SUBDIVISION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WUUS54 KOHX 292330
SVROHX
TNC149-300030-
/O.NEW.KOHX.SV.W.0171.120529T2330Z-120530T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
630 PM CDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...

* UNTIL 730 PM CDT

* AT 630 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR SMYRNA...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WALTERHILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3602 8638 3601 8638 3601 8636 3599 8633
      3597 8628 3590 8615 3585 8618 3581 8618
      3576 8619 3604 8656 3609 8652 3609 8651
TIME...MOT...LOC 2330Z 304DEG 20KT 3602 8647

$$

FORECASTER: 31
2 follow-up statements
190 
WWUS54 KOHX 292344
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
644 PM CDT TUE MAY 29 2012

TNC149-300030-
/O.CON.KOHX.SV.W.0171.000000T0000Z-120530T0030Z/
RUTHERFORD TN-
644 PM CDT TUE MAY 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RUTHERFORD COUNTY UNTIL 730 PM CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR WALTERHILL...OR 9 MILES NORTH OF
MURFREESBORO...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  WALTERHILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3602 8638 3601 8638 3601 8636 3599 8633
      3597 8628 3590 8615 3585 8618 3576 8619
      3596 8645 3602 8647 3605 8643
TIME...MOT...LOC 2344Z 304DEG 20KT 3598 8639

$$
31
887 
WWUS54 KOHX 292350
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CDT TUE MAY 29 2012

TNC149-300000-
/O.CAN.KOHX.SV.W.0171.000000T0000Z-120530T0030Z/
RUTHERFORD TN-
650 PM CDT TUE MAY 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUTHERFORD COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3602 8638 3601 8638 3601 8636 3599 8633
      3597 8628 3590 8615 3585 8618 3576 8619
      3596 8645 3602 8647 3605 8643
TIME...MOT...LOC 2350Z 304DEG 20KT 3596 8636

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:51 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 29, 2:51 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT TUE MAY 29 2012

.DISCUSSION...MAIN CONCERNS FOR THIS FORECAST PERIOD ARE
THUNDERSTORM AND SEVERE WX PROBABILITIES...THIS AFTERNOON AND
EVENING...AND ESPECIALLY FOR LATE THURSDAY INTO EARLY FRIDAY.

AT MID AFTERNOON...SCATTERED THUNDERSTORMS WERE OBSERVED OVER THE
PLATEAU...AND MORE THUNDERSTORMS WERE DEVELOPING OVER WEST KY JUST
AHEAD OF A COLD FRONT. ADDITIONAL THUNDERSTORM DEVELOPMENT IS
EXPECTED LATE THIS AFTERNOON THROUGH THE EVENING AS THE FRONT
PUSHES INTO THE WARM AND HUMID AIR ACROSS MID TN. WIDESPREAD
SEVERE WX IS NOT EXPECTED...BUT A FEW STORMS MAY BECOME BRIEFLY
SEVERE WITH LOCALIZED STRONG WIND GUSTS AND VERY HEAVY DOWNPOURS.
THE ACTIVITY SHOULD SETTLE DOWN BY MIDNIGHT. THE OVERNIGHT SETUP
APPEARS PRETTY GOOD FOR SOME PATCHES OF DENSE FOG AS SURFACE WINDS
BECOME LIGHT.

ON WEDNESDAY...THE ATMOSPHERE WILL BECOME DRIER OVER MID TN...BUT WITH
FAIRLY STEEP MID LEVEL LAPSE RATES AND A COUPLE OF WEAK
IMPULSES...ISOLATED THUNDERSTORMS CANNOT BE RULED OUT. SOUNDING
PROFILES SUGGEST POTENTIAL FOR SOME MARGINAL SEVERE HAIL ON
WEDNESDAY IF ANY STRONG UPDRAFTS ARE ABLE TO DEVELOP. TEMPERATURES
ARE EXPECTED TO BE SIMILAR TO TODAY...BUT HUMIDITY LEVELS WILL BE
DOWN SLIGHTLY.

LOOKING AHEAD TO THURSDAY THROUGH FRIDAY...AN USUALLY DEEP LOW
PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL CROSS THE REGION.
THUNDERSTORMS WILL BECOME LIKELY...ESPECIALLY THURSDAY NIGHT. SPC
HAS THE AREA IN A SLIGHT RISK WITH THE MAIN CONCERNS BEING
DAMAGING WINDS AND LARGE HAIL. HEAVY DOWNPOURS SHOULD ALSO BE
EXPECTED. WE WILL HAVE TO WAIT AND SEE HOW ALL THE INGREDIENTS
COME TOGETHER...BUT A SIGNIFICANT OUTBREAK OF SEVERE STORMS WITH
SOME TORNADO POTENTIAL CANNOT BE RULED OUT WITH THIS TYPE OF
SYSTEM.

SHOWERS AND STORMS WILL DIMINISH ON FRIDAY AS MUCH COOLER AND
DRIER AIR MOVES IN. WE WILL HAVE A COUPLE OF COOLER THAN NORMAL
DAYS...WHICH IS PRETTY RARE IN RECENT HISTORY. THE COOL PERIOD WILL
BE BRIEF. RISING HEIGHTS WILL PUMP TEMPERATURES UP AGAIN WELL INTO
THE 80S SUNDAY AND SOME 90S FOR MONDAY. DRY CONDITIONS ARE
EXPECTED FRIDAY NIGHT INTO SATURDAY...BUT THE THREAT FOR AT LEAST
ISOLATED STORMS WILL RETURN AFTER THAT AS A WARM ADVECTION REGIME
DEVELOPS...THEN THE AREA GETS ON THE FRINGE OF NW UPPER LEVEL
FLOW (MCS PATTERN).

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      65  90  63  87 /  20  20  10  50
CLARKSVILLE    62  88  61  84 /  20  20  10  50
CROSSVILLE     61  84  58  83 /  50  20  20  50
COLUMBIA       64  91  64  87 /  30  20  20  50
LAWRENCEBURG   64  92  63  86 /  30  20  20  50
WAVERLY        63  90  62  84 /  20  20  20  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 29, 9:09 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
909 AM CDT TUE MAY 29 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-301415-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
909 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND TONIGHT AS A
COLD FRONT APPROACHES. SOME STRONG STORMS ARE EXPECTED...AND A FEW
MAY BECOME SEVERE. HEAVY DOWNPOURS...STRONG WIND GUSTS AND SMALL
HAIL WILL BE POSSIBLE. LOCALIZED FLOODING OF STREETS...SMALL
STREAMS AND LOW LYING AREAS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MID TENNESSEE
THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. AN USUALLY STRONG LOW
PRESSURE SYSTEM AND COLD FRONT WILL BRING THUNDERSTORMS WITH THE
POTENTIAL FOR DAMAGING WINDS...LARGE HAIL AND HEAVY DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS IF ISOLATED SEVERE STORMS MAY BE NEEDED TODAY THROUGH
THIS EVENING. ACTIVATION OF TRAINED SPOTTERS MAY BE NEEDED
THURSDAY AFTERNOON THROUGH THURSDAY NIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, May 29, 5:55 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
555 PM CDT TUE MAY 29 2012

TNZ024-056-057-292330-
HICKMAN-HUMPHREYS-PERRY-
555 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...HUMPHREYS AND PERRY
COUNTIES...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF NEW JOHNSONVILLE...OR 17
MILES SOUTH OF WAVERLY...MOVING SOUTHEAST AT 45 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH SMALL
HAIL AND BRIEF HEAVY DOWNPOURS.

LAT...LON 3570 8744 3563 8750 3583 8789 3595 8783

31
Local storm report, May 29, 6:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     CLARKSVILLE             36.56N 87.35W
05/29/2012                   MONTGOMERY         TN   TRAINED SPOTTER

            TREES WERE DOWNED BEHIND THE TARGET SHOPPING CENTER OFF
            OF DUNLOP LANE.

&&

31
Local storm report, May 29, 6:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
606 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     WAVERLY                 36.09N 87.79W
05/29/2012                   HUMPHREYS          TN   LAW ENFORCEMENT

            TRAIN TRACK GATE BLOWN DOWN IN WAVERLY. TREES DOWN
            THROUGHOUT WAVERLY.

&&

21
Local storm report, May 29, 6:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
609 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     7 NE CLARKSVILLE        36.63N 87.26W
05/29/2012                   MONTGOMERY         TN   TRAINED SPOTTER

            SEVERAL ONE FOOT TREES WERE DOWNED ALONG WITH SOME CORN
            FIELDS THAT WERE FLATTENED.

&&

31
Special weather statement, May 29, 6:17 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
617 PM CDT TUE MAY 29 2012

TNZ059-292345-
WILLIAMSON-
617 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON COUNTY...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FAIRVIEW...OR 11 MILES WEST
OF FRANKLIN...MOVING SOUTHEAST AT 45 MPH.

SMALL HAIL...WINDS AROUND 50 MPH...AND BRIEF HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

LAT...LON 3580 8662 3579 8666 3578 8666 3570 8675
      3577 8693 3578 8693 3577 8695 3578 8695
      3578 8696 3585 8717 3600 8702

31
Local storm report, May 29, 6:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
620 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     CLARKSVILLE             36.56N 87.35W
05/29/2012                   MONTGOMERY         TN   TRAINED SPOTTER

            TREES WERE DOWNED BEHIND THE TARGET SHOPPING CENTER OFF
            OF DUNLOP LANE.

0500 PM     TSTM WND DMG     7 NE CLARKSVILLE        36.63N 87.26W
05/29/2012                   MONTGOMERY         TN   TRAINED SPOTTER

            SEVERAL ONE FOOT TREES WERE DOWNED ALONG WITH SOME CORN
            FIELDS THAT WERE FLATTENED.

0505 PM     TSTM WND DMG     11 E CLARKSVILLE        36.56N 87.15W
05/29/2012                   MONTGOMERY         TN   LAW ENFORCEMENT

            ROOF BLOWN OFF A BUILDING IN PORT ROYAL.

0505 PM     TSTM WND DMG     10 E CLARKSVILLE        36.56N 87.17W
05/29/2012                   MONTGOMERY         TN   LAW ENFORCEMENT

            TREES BLOWN DOWN EAST OF CLARKSVILLE.

0506 PM     TSTM WND DMG     3 NW ADAMS              36.61N 87.10W
05/29/2012                   ROBERTSON          TN   TRAINED SPOTTER

            TREES SNAPPED AND SMALL HAIL REPORTED 3 MILES NW ADAMS.

0510 PM     TSTM WND DMG     10 W SPRINGFIELD        36.50N 87.06W
05/29/2012                   ROBERTSON          TN   LAW ENFORCEMENT

            TREES DWON ACROSS WESTERN PORTIONS OF COUNTY.

0525 PM     TSTM WND DMG     WAVERLY                 36.09N 87.79W
05/29/2012                   HUMPHREYS          TN   LAW ENFORCEMENT

            TRAIN TRACK GATE BLOWN DOWN IN WAVERLY. TREES DOWN
            THROUGHOUT WAVERLY.

&&

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:27 AM CDTSpecial Weather StatementOHXBenton33 min
May 29, 6:32 AM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart58 min
May 29, 6:40 AM CDTSevere Thunderstorm WarningOHXBenton35 min
May 29, 7:15 AM CDTSevere Thunderstorm WarningOHXBenton30 min
May 29, 7:36 AM CDTFlash Flood WarningOHXBenton3 hr
May 29, 7:42 AM CDTSpecial Weather StatementOHXMontgomery, Stewart63 min
May 29, 8:15 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart18 min
May 29, 11:50 AM CDTSpecial Weather StatementOHXFentress40 min
May 29, 12:01 PM CDTSpecial Weather StatementOHXFentress44 min
May 29, 1:48 PM CDTSpecial Weather StatementOHXFentress, Pickett57 min
May 29, 4:21 PM CDTSpecial Weather StatementOHXStewart24 min
May 29, 4:38 PM CDTSevere Thunderstorm WarningOHXStewart11 min
May 29, 4:55 PM CDTSpecial Weather StatementOHXRobertson35 min
May 29, 4:57 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson33 min
May 29, 5:08 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart22 min
May 29, 5:15 PM CDTSevere Thunderstorm WarningOHXHumphreys30 min
May 29, 5:22 PM CDTSpecial Weather StatementOHXRobertson23 min
May 29, 5:30 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys30 min
May 29, 5:43 PM CDTSpecial Weather StatementOHXDavidson32 min
May 29, 5:55 PM CDTSpecial Weather StatementOHXHickman35 min
May 29, 6:17 PM CDTSpecial Weather StatementOHXWilliamson28 min
May 29, 6:48 PM CDTSpecial Weather StatementOHXBedford27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.